MAUDE Adverse Event Report: BD MEDICAL - DIABETES CARE 1 ML BD SAFETYGLIDE INSULIN SYRINGE WITH 29G X 1/2 IN ATTACHED NEEDLE; INSULIN SYRINGE AND NEEDLE

BD MEDICAL - DIABETES CARE 1 ML BD SAFETYGLIDE INSULIN SYRINGE WITH 29G X 1/2 IN ATTACHED NEEDLE; INSULIN SYRINGE AND NEEDLE
Catalog Number 305930
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that a 1 ml bd safetyglide¿ insulin syringe with 29g x 1/2 in attached needle had a distorted and deformed plunger.
 
Additional Manufacturer Narrative
H.6.Investigation summary: customer returned (1) bd 1ml, 13mm, 29g safetyglide insulin syringe in an open blister pack from lot # 8019961.Customer states that the plunger was distorted and deformed.The returned syringe was examined and exhibited a deformed stopper in the barrel.A review of the device history record was completed for batch # 8019961.All inspections and challenges were performed per the applicable operations qc specifications.There were zero (0) notifications noted that did not pertain to the complaint.Based on the samples and/or photo(s) received the investigation concluded: confirmed: bd was able to duplicate or confirm the customer¿s indicated failure (deformed stopper).Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored monthly.Our business team regularly reviews the collected data for identification of emerging trends.Possible root causes for a damaged stopper include: this condition is referred to as a rolled stopper which can occur during the assembly process, when the plunger rod is being assembled in the barrel and there is inadequate (not enough) lube present in the barrel id (inner diameter) and or the stopper itself does not have enough lube on it.As a result, the stopper does not move freely in the barrel and can become stuck and deformed.There is also the possibility that the stopper starts out being misaligned on the end of the plunger rod and then gets rolled as it is being inserted inside the barrel.Rolled stoppers can also be caused by partially peeling off the stopper before insertion into the syringe barrel.As per supplier, improper stacking of rubber sheets in autoclave cart, causing pinching/deformity.(b)(4) has been opened to address this issue.Visual inspection of the syringe found the stopper deformed and stretched from the 15-35 units marks on the barrel.The plunger rod and stopper were able to be removed and the stopper was found to be upside down and along side the plunger rod.There was a presence of silicone in the barrel and on the stopper.There was no damage to the plunger rod.Syringe was assembled on metro jb from 29mar2018-06apr2018 and 08apr2018-13apr2018.Dispatches from these date ranges were reviewed.Five dispatches (14904, 14559, 14975, 13626, and 130430) were sent regarding plunger jams and missing parts related to a fiber eyes malfunctioning.Probable root cause for the deformed stopper was due to a misalignment during assembly from a malfunctioning fiber eye.The stopper was able to roll while being inserted into the barrel on the assembly dial.Dispatch 12755 on 16apr2018 replaced the fiber eye, mounting brackets and amplifiers.
 
Event or Problem Description

Brand Name
1 ML BD SAFETYGLIDE INSULIN SYRINGE WITH 29G X 1/2 IN ATTACHED NEEDLE
Common Device Name
INSULIN SYRINGE AND NEEDLE
Manufacturer (Section D)
BD MEDICAL - DIABETES CARE
1329 west highway 6
holdrege NE 68949
MDR Report Key8332822
Report Number1920898-2019-00145
Device Sequence Number1954738
Product Code MEG
UDI-Device Identifier00382903059300
UDI-Public382903059300
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K992734
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/28/2023
Device Catalogue Number305930
Device Lot Number8019961
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date04/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;